Thunderstorm Wind, Montezuma
- When
- July 4, 4:49 PM MST to 4:52 PM MST
- Where
- Montezuma County, (Cez)cortez Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.300, -108.630
A thunderstorm produced strong outflow winds at Cortez.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A thunderstorm produced strong outflow winds at Cortez.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 4, 1:50 PM MST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT WED JUL 4 2007
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
HAVE SOMETHING TO TALK ABOUT OTHER THAN HOT AFTERNOON TEMPERATURES.
SOME MID LEVEL MOISTURE SEEPED INTO SWRN COLORADO AND AFTERNOON
STORMS HAVE ALREADY FIRED OVER THE SAN JUAN MOUNTAINS. RADAR IMAGES
DEPICTING ISOLATED STRONG PULSE STORMS NORTH OF THE TOWN OF LA
PLATA. CONVECTION NOT VERY DEEP AND BELIEVE ANY SHOWERS WITH SMALL
HAIL POSSIBLE WILL BE SHORT LIVED. AREAL COVERAGE OF THUNDERSTORMS
WILL CONTINUE TO EXPAND WITH ISOLATED STORMS DEVELOPING AS FAR NORTH
AS THE PARK RANGE. AIR MASS NOT SUFFICIENTLY MOIST WITH POOR WIND
SHEAR AND THEREFORE MOST STORMS WILL NOT PROPAGATE OFF THE
MOUNTAINS...WITH THE EXCEPTION OF LA PLATA AND ARCHULETA COUNTIES.
THURSDAY AND FRIDAY...MID LEVEL MOISTURE WILL INCREASE OVER ERN UTAH
AND WRN COLORADO FROM DEEPER CONVECTION OVER NEW MEXICO AND ERN
COLORADO. PRECIPITABLE WATER AROUND THE FOUR CORNERS WILL BE NEAR
ONE INCH OF WATER BY FRIDAY AFTERNOON. WITH THE HOT AIR MASS IN
PLACE (BUT NOT AS HOT AS THE WRN CONUS AMPLIFIED HIGH WILL NOT BE AS
STRONG)...THUNDERSTORMS WILL HAVE NO PROBLEM FIRING ACROSS ALL
TERRAIN FOR THE NEXT TWO AFTERNOONS. STORMS WILL BE HIGH BASED AND
WETTING RAINS ARE NOT EXPECTED FOR AREAS BELOW 7500 FEET. WITH
HIGHER CONVECTIVE POTENTIAL...STORMS WILL HAVE A BETTER CHANCE
MOVING OFF THE HIGHER TERRAIN AND IMPACT THE LOWER VALLEYS. FOR AN
ADDITIONAL CONVECTIVE BOOST...A WEAK PACIFIC NORTHWEST SHORT WAVE
ROTATES AROUND THE HIGH CORE AND DROPS SOUTH ACROSS COLORADO ON
FRIDAY WITH LOW POTENTIAL VORTICITY. WITH INCREASED CLOUD
COVER...AFTERNOON TEMPERATURES WILL NOT BE AS HOT ON THURSDAY...AND
FRIDAY WILL BE A FEW DEGREES COOLER AS AFTERNOON CLOUDS WILL BE MORE
NUMEROUS AND DENSER.
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
THE HEAT GOES ON DURING THE EXTENDED PERIOD ACCORDING TO LATEST
MEDIUM RANGE MODEL FORECASTS. HIGH PRESSURE DOME OVER THE AREA WILL
REMAIN AND ECMWF 04/12Z RUN AND 04/12Z GFS RUN NOW IN GOOD AGREEMENT
WITH THIS SOLUTION...IN CONTRAST TO EARLIER RUNS.
HOWEVER...SOME MOISTURE HAS BEGUN TO SLIP UNDER THE RIDGE AND EXPECT
THIS MOISTURE TO BECOME MORE EVENLY DISTRIBUTED ACROSS THE AREA AS
DIURNAL CYCLE STIRS AIRMASS ACROSS THE REGION. AS SUCH...CONTINUED
WITH FORECAST FEATURING AFTERNOON AND EVENING THUNDERSTORM ACTIVITY
FOLLOWED BY NIGHT TIME CLEARING EACH DAY AND NIGHT. HIGHS WILL
MODERATE SLIGHTLY UNDER THIS REGIME...BUT SHOULD CONTINUE TO BE WELL
ABOVE NORMAL. LOWS WILL ALSO MODERATE WITH SLIGHT INCREASE IN
MOISTURE...THOUGH DIURNAL TEMPERATURE SWINGS WILL REMAIN LARGE.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THURSDAY AS HIGH PRESSURE
REMAINS ANCHORED OVER THE REGION. LOCAL WIND GUSTS OF 15 TO 25 MPH
WILL OCCUR EACH AFTERNOON AND EVENING DUE TO STRONG SURFACE HEATING.
EXPECT A FEW THUNDERSTORMS ALONG THE CONTINENTAL DIVIDE...MORE
NUMEROUS IN THE SAN JUAN MOUNTAINS...LATE THIS AFTERNOON AND EARLY
IN THE EVENING. THESE STORMS WILL REMAIN HIGH BASED...PRODUCING GUSTY
WINDS TO NEAR 40 MPH AND LITTLE OR NO RAINFALL. EXPECT INCREASING
THUNDERSTORM COVERAGE OVER THE MOUNTAINS ON THURSDAY AS MORE MOISTURE
WORKS INTO THE REGION.
&&
.FIRE WEATHER...
CONTINUED HOT AND DRY. WILL POST A FIRE WEATHER WATCH FOR THURSDAY
AFTERNOON AND EVENING FOR DRY LIGHTING AND FIRST LIGHTING AFTER DRY
SPELL. LIGHTING ACTIVITY MAY NOT REACH CRITERIA FOR DRY LIGHTING BUT
WITH EXTREME FUEL CONDITIONS AND EXPECTED HIGH PROBABILITY OF STARTS
WISH TO RAISE CONCERNS. ACTIVITY IN THE CENTRAL AND EASTERN SAN
JUANS LIKELY TO HAVE WETTING RAINS...REST OF AREA WILL SEE DRY
THUNDERSTORMS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FIRE WEATHER WATCH FOR ALL OF WESTERN COLORADO FROM 1 PM TO 10
PM MDT THURSDAY FOR DRY LIGHTNING AFTER A PROLONGED DRY PERIOD
COMBINED WITH LOW RELATIVE HUMIDITY AND HIGH HAINES INDEX.
.UT...FIRE WEATHER WATCH FOR ALL OF NORTHEAST UTAH FROM 1 PM TO 10 PM
MDT THURSDAY FOR DRY LIGHTNING AFTER A PROLONGED DRY PERIOD
COMBINED WITH LOW RELATIVE HUMIDITY AND HIGH HAINES INDEX.
SHORT TERM...PF
LONG TERM...NL
FIRE WEATHER...DJC
AVIATION...NLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 PM MDT WED JUL 4 2007 COZ001>014-017>023-UTZ022>025-027>029-051200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 300 PM MDT WED JUL 4 2007 ...FIRE WEATHER WATCH IN EFFECT FROM 1 PM TO 10 PM THURSDAY FOR DRY LIGHTNING AFTER A PROLONGED DRY PERIOD...LOW RELATIVE HUMIDITY...AND HIGH HAINES INDEX... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...REST OF TODAY AND TONIGHT HOT AND DRY CONDITIONS ALONG WITH LOCALLY GUSTY AFTERNOON WINDS WILL CAUSE LOCALIZED CRITICAL FIRE WEATHER CONDITIONS. ISOLATED LATE DAY THUNDERSTORMS...PRODUCING GUSTY WINDS AND LITTLE RAIN...WILL CONTINUE OVER THE SAN JUAN MOUNTAINS THIS AFTERNOON...COMING TO AN END BY 8 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT AND DRY CONDITIONS COMBINED WITH WIDELY SCATTERED DRY THUNDERSTORMS MAY CREATE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ON THURSDAY. IN ADDITION...UNUSUALLY DRY FUELS ACROSS THE REGION POSE THE DANGER OF EXPLOSIVE FIRE GROWTH. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY FROM 1 PM TO 10 PM MDT. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING... MAINLY OVER THE COLORADO MOUNTAINS NEAR THE CONTINENTAL DIVIDE. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE HIGH BASED AND COULD PRODUCE ERRATIC AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JDC/NL
The Grand Junction radar (KGJX), 199 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46832.